Nebraska, 2007

Tornado and Hail in Nebraska, May 27, 2007

May 27, 2007 · NWS CYS · 2 events in 1 county or zone

A severe thunderstorm over extreme eastern Cheyenne county produced a tornado and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm over extreme eastern Cheyenne county produced a tornado and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 2:20 PM MST, 15 minutes earlier.

Area forecast discussion, May 27, 2:20 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SUN MAY 27 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...LOW LEVEL MOISTURE AND
INSTABILITY HANGING TOUGH OVER FAR EASTERN PART OF CWA LATE THIS
AFTERNOON WITH ONE GOOD TSTM NORTHEAST OF KSNY.  ELSEWHERE...
MUCH DRIER LOW LEVELS WITH ONLY SOME VIRGA OR SPRINKLES AROUND.
HAVE PLAYED BOTH OF THESE TRENDS INTO JUST EARLY THIS EVENING.
ON MEMORIAL DAY...STRONG UPPER TROUGH MOVES OUT OF PACIFIC NW
INTO NORTHERN ROCKIES WITH NAM A BIT FASTER THAN GFS.  COLD FRONT
WILL MAKE ITS WAY INTO NW PART OF CWA MON MORNING...BUT NOT INTO
REST OF THE CWA UNTIL LATE AFTERNOON/EVENING.  DOWNSLOPE FLOW
SETS UP OVER MUCH OF WY PART OF CWA WITH INCREASING FIRE DANGER
POTENTIAL WEST OF I-25.  MEANWHILE...INCREASING SE WINDS WILL
HELP LOW LEVEL MOISTURE AND INSTABILITY OVER FAR EASTERN PART OF
CWA TO FAR EAST CENTRAL WY.  SPC DAY2 OUTLOOK LOOKS GOOD FOR THIS
AREA AS RIGHT REAR QUAD OF UPPER JET WILL ALSO HELP THINGS OUT BY
EVENING.  HAVE BOOSTED POPS A BIT OVER EAST CENTRAL WY AND NORTHERN
PANHANDLE MONDAY EVENING.  GRADUALLY IMPROVING CONDITIONS OVERNIGHT
MONDAY BUT DID KEEP A FEW SHOWERS ALL NIGHT.  GFS LOOKS TOO SLOW
IN KEEPING UPPER LOW OVER MT/ND BORDER AND THUS IN DRYING THINGS
OUT.  TUESDAY WILL BE COOLER WITH JUST A FEW SHOWERS OR WEAK
THUNDERSTORMS MAINLY OVER EAST CENTRAL WY.

.LONG TERM...TUE NIGHT THROUGH SUNDAY. CYCLONIC UPPER FLOW WILL
LINGER TUE NIGHT INTO WED. GFS PROGS THE CUTOFF TO SIT AND SPIN OVER
WESTERN ND TUE NIGHT INTO WED...WHICH SEEMS IMPROBABLE. THE FASTER
ECMWF/DGEX/NOGAPS SOLUTIONS SEEM MORE REASONABLE AND ARE PREFERRED.
FLOW ALOFT WILL BECOME NORTHERLY WED THEN BEGIN BACKIMG SLIGHTLY TO
NORTH NORTHWESTERLY THU. FLOW WILL BACK FURTHER TO NORTHWESTERLY FRI
AND REMAIN FROM THE NORTHWEST THROUGH SUN AS AN AMPLIFIED UPPER
RIDGE APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL
LINGER OVER THE EASTERN PART OF THE FORECAST AREA TUE NIGHT...WITH A
CHANCE OF RAIN WED MAINLY IN AND NEAR THE MOUNTAINS IN ADDITION TO
OVER NORTHERN PORTIONS OF THE FORECAST AREA. WED WILL BE A FEW
DEGREES WARMER THEN THU WILL CONTINUE THE WARMING TREND AS LOW LEVEL
DOWNSLOPE FLOW PRODUCES ADIABATIC WARMING AND DRY CONDITIONS. FRI
AND SAT WILL BE DRY AND MILDER STILL WITH LITTLE CHANGE IN SURFACE
CONDITIONS. MOISTURE WILL BEGIN TO INCREASE LATE SAT AND SOME STORMS
WILL BE POSSIBLE SAT EVENING AND NIGHT. SUN WILL BE WARMER THAN
NORMAL WITH A CHANCE OF RAIN.

&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT AND MONDAY THOUGH LOCAL
MVFR CEILINGS/VSBYS POSSIBLE NEAR TSTMS MON AFTERNOON AND EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...JR
Hazardous weather outlook, May 27, 10:02 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MDT SUN MAY 27 2007

WYZ059>070-281715-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1102 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY THIS EVENING WHILE MOVING EAST AT 20 MPH. WHILE NO
SEVERE WEATHER IS EXPECTED...BRIEF WIND GUSTS TO 40 MPH CAN BE
EXPECTED NEAR THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING.
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY.

WARM AND WINDY CONDITIONS MONDAY AFTERNOON WILL INCREASE FIRE
DANGER CONCERNS AT LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-281715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1102 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP AROUND MID AFTERNOON AND CONTINUE
THROUGH THIS EVENING. THE AIR MASS WILL BE MOIST AND UNSTABLE
ENOUGH TO SUPPORT A FEW STRONG STORMS MAINLY OVER DAWES...BOX BUTTE
...MORRILL AND CHEYENNE COUNTIES. HAIL AND GUSTY WINDS OVER 50 MPH
WILL BE THE MAIN WEATHER THREATS FROM THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATE MONDAY AFTERNOON
AND MONDAY NIGHT...WITH A FEW POSSIBLY BECOMING STRONG OVER THE
NORTHERN AND EASTERN PARTS OF THE PANHANDLE.  THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
IN THE AREA BETWEEN CHADRON AND SIDNEY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JLH

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Cheyenne

When
May 27, 2:35 PM MST to 2:38 PM MST
Where
Cheyenne County, 3.5 mi N of Lodgepole
Rating
EF1
Path length
0.1 mi
Path width
30 yd
Property damage
$10,000
Reported by
Public
Coordinates
41.201, -102.650

Short-lived tornado partially damaged a steel building.

Hail, Cheyenne

When
May 27, 2:56 PM MST to 2:59 PM MST
Where
Cheyenne County, 5 mi N of Lodgepole
Measured
0.88 in hail
Reported by
Public
Coordinates
41.222, -102.650

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23634, 23633.